Ever have your heart make a weird pitter pat?
Palpitations. How to evaluate them? Palpitations are very common of which the most concerning cause is cardiac. Other possible causes are adverse effects from both prescription and over-the-counter medications, psychiatric illness and substance use.
Drugs that can cause palpitations are
- MDMA/ ecstasy,
What are some other non-cardiac causes of palpitations
- beta-blocker withdrawal
It is imperative to rule out cardiac causes as this could be deadly. I was taught in medical residency training that “you need to rule out what can kill the patient first.” I agree. First, a thorough history and physical examination should be done. After that targeted diagnostic testing should be performed.
What are important aspects of the work-up? Family history of cardiac dysrhythmias or abnormal physical examination or abnormal EKG findings. Symptoms with exertion of chest pain or difficulty breathing are concerning.
In short, if you have palpitations, see your primary care doctor and, if needed, they’ll send you to a cardiologist.